Kentucky, 2011Flash Flooding and Flooding in Kentucky, June 19 to 20, 2011
June 19 to 20, 2011 · NWS JKL · 46 events in 13 counties and zones
During the overnight and early morning hours of Monday, June 20th, numerous strong to severe thunderstorms wreaked havoc on portions of eastern KY. Between 2 and 5 am EDT, numerous trees were blown across Laurel, Bell, Knox, and Whitley counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $5.3 million
- Crop damage
- None recorded
- Events
- 46
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the overnight and early morning hours of Monday, June 20th, numerous strong to severe thunderstorms wreaked havoc on portions of eastern KY. Between 2 and 5 am EDT, numerous trees were blown across Laurel, Bell, Knox, and Whitley counties. The real problems began around 5 am EDT, when historical flash flooding began to occur. Parts of Bell and Knox were completely devastated as area creeks and streams quickly over topped their banks, flooding the surrounding countryside. The hardest hit areas were Kay Jay, Trosper, and Warren Camp in Knox county and Middlesboro in Bell county. Dozens of homes were heavily damaged or destroyed by the raging flood waters. One death was attributed to the flooding. Anywhere from 3-8 inches of rain fell between 2 and 7 am EDT across Knox and Bell counties. Flooding continued to occur across several other counties of eastern KY, with Breathitt county seeing the most widespread flooding between 9 and 11 am EDT. The floods caused estimated damages in the millions of dollars.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 19, 7:20 PM EST, 40 minutes earlier.
Area forecast discussion, Jun 19, 7:20 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
820 PM EDT SUN JUN 19 2011
.SHORT TERM.../THE REST OF TONIGHT/...UPDATED
WILL BE UPDATING THE ZONES TO REMOVE THE FLASH FLOOD WATCH AND
TORNADO WATCH. STRONGEST STORMS APPEAR TO BE TRACKING JUST TO THE
SOUTH OF OUR AREA. HOWEVER...CAN NOT RULE OUT AN ISOLATED STORM IN
THE SOUTH OVER THE NEXT HOUR OR SO SHOULD AN OUTFLOW TRACK NORTHWARD
INTO OUR CWA. OTHERWISE...WILL ADJUST ISC GRID ELEMENTS...TEMPS ETC.
FOR LATEST HOURLY TRENDS. WARM FRONTAL BOUNDARY WILL SHIFT SLOWLY
NORTHWARD OVER THE NEXT 24 HOURS. SO CAN NOT RULE OUT ADDITIONAL
SHOWER AND THUNDERSTORM ACTIVITY OVERNIGHT WITH THE BOUNDARY JUST TO
OUR SOUTHWEST. EXPECT TO REDUCE POPS EARLY ON BUT PLAN ON KEEPING AT
LEAST A SOLID CHANCE POP GOING LATER TONIGHT AS THE BOUNDARY BEGINS
TO MAKE A MORE PRONOUNCED SHIFT BACK TO THE NORTH AND EAST. UPDATED
PRODUCTS OUT SOON.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TONIGHT THROUGH MONDAY NIGHT/
MAIN FOCUS WAS ON THE COMPLICATED SITUATION GOING ON EARLY IN THE
PERIOD. TORNADO WATCH HAS BEEN ISSUED FOR OUR TENNESSEE BORDER
COUNTIES. THE AIRMASS IS DESTABILIZING QUICKLY ACROSS FAR SOUTHERN
KENTUCKY AS HOLES ARE DEVELOPING IN THE OVERCAST. UNUSUALLY STRONG
WIND FIELD SOUTH OF THE MCV SWIRLING NEAR CVG WILL CONTINUE TO
ADVECT WARM...MUGGY AIRMASS NORTHWARD INTO OUR AREA THROUGH THE
REMAINDER OF THE AFTERNOON. FEEL THE GREATEST THREAT FOR ADDITIONAL
SEVERE WEATHER IS TO OUR SOUTH. HOWEVER...WANTED TO INCLUDE OUR
EXTREME SOUTHERN COUNTIES IN THE TOR WATCH AS A BUFFER WITH STORMS
ALREADY SKIRTING THE TENNESSEE BORDER. TO THE NORTH OF THE
WATCH...NOT SURE HOW UNSTABLE WE CAN GET TODAY BUT STILL EXPECT AT
LEAST SCATTERED SHOWERS AND THUNDERSTORMS TO REDEVELOP OVER THE NEXT
2 TO 4 HOURS AS A VORT LOBE ROTATES IN FROM THE WEST. WILL ALSO PLAN
TO KEEP THE FLASH FLOOD WATCH AS IS THROUGH THE REST OF THE DAY
TODAY. NO PROBLEMS NOTED SO FAR...BUT GROUND IS SATURATED NOW SO ANY
ADDITIONAL RAINFALL MAY START TO CAUSE PROBLEMS.
THE 12Z MODELS ARE IN GOOD RELATIVE AGREEMENT TRACKING THE MCV OFF
TO THE EAST INTO WEST VIRGINIA DURING THE EVENING HOURS. SUBSIDENCE
BEHIND THIS FEATURE AND THE NORMAL NOCTURNAL DECREASE IN SURFACE
BASED INSTABILITY SHOULD BRING ABOUT A DECREASE IN SHOWER/TSTORM
ACTIVITY. HOWEVER...A WARM FRONT WILL BE IN THE PROCESS OF SLOWLY
LIFTING NORTHEAST THROUGH THE AREA SO CANNOT RULE OUT A SHOWER/TSTORM
AT ANY TIME TONIGHT. THIS BOUNDARY WILL CONTINUE LIFTING TO OUR NORTH
ON MONDAY...SO WILL MAINTAIN A 30-40 POP FOR MOST AREAS DURING THE
DAY. RIDGING BOTH AT THE SURFACE AND ALOFT SHOULD FINALLY BUILD IN BY
LATE MONDAY NIGHT EFFECTIVELY ENDING ANY NOTEWORTHY THREAT FOR
THUNDERSTORMS BY DAWN ON TUESDAY.
TEMPERATURES WILL CONTINUE TO BE PROBLEMATIC...ESPECIALLY ON
MONDAY...AS THEY WILL DEPEND GREATLY ON THE AMOUNT OF CONVECTION.
PROGS INDICATE A JUMP IN 850 MB TEMPS ABOVE 20C THOUGH...SO WILL GO
WITH A RANGE OF HIGHS FROM THE MID 80S OVER NORTHEAST KY (WHERE
SHOWERS/TSTORMS ARE MOST LIKELY) UP TO THE NEAR 90 NEAR LAKE
CUMBERLAND (WHERE SHOWERS/TSTORMS ARE LEAST LIKELY). OVERNIGHT LOWS
WILL REMAIN IN THE MID 60S TO NEAR 70 IN THE MUGGY AIRMASS.
.LONG TERM.../TUESDAY THROUGH SUNDAY/
THE MODELS START OUT TUESDAY MORNING IN GOOD AGREEMENT BUT QUICKLY
DIVERGE AS THE GFS DROPS THE 50H/85H LOW INTO THE LOWER GT LKS AS
THE ECMWF DRAWS THIS FEATURE NE INTO SRN CANADA. BY FRI MORNING THIS
DIFFERENCE HAS BECOME EVEN MORE PRONOUNCED WITH THE GFS LOW OVER NRN
LK MI WHILE THE ECMWF DRAWS THE CENTER OF CIRCULATION WELL TOWARDS
ERN CANADA. DIFFERENCES LIKE THESE REFLECT TO THE SFC WHERE THE GFS
WANTS TO PROJECT A BROADER AND SLOWER MOVING AREA OF SHRA/TSRA THRU
THE COMMONWEALTH. HAVE CHOSEN TO FOLLOW THE ECMWF MORE CLOSELY DUE
TO IT BEING THE MORE CONSISTENT AND BETTER VERIFYING MODEL.
THE FCST THEN STARTS OUT DRY TUE MORNING AS THE WARM FNT HAS LIFTED
INTO NRN OH AND WRN PA. BY WED MORNING THE FOLLOWING COLD FNT WILL
HAVE MADE IT INTO ERN KY WITH A BAND OF PCPN. AS THE SFC LOW TRACKS
INTO CANADA THE COLD FNT STRETCHES OUT AND BECOMES STATIONARY AS IT
STALLS ON THE WINDWARD SIDE OF THE MTNS. PCPN TO CONTINUE UNTIL THE
FNT FINALLY MAKES THE JUMP TO THE LEE SIDE OF THE MTNS THU NIGHT.
THEN BY FRI MORNING THE NEXT WARM FNT BEGINS TO LIFT THRU THE AREA
SLOWLY... KEEPING PCPN IN THE FCST THRU THE WEEKEND. TEMPS WILL
GENERALLY BE CLOSE TO SEASONAL WITH HIGHS IN THE LOWER 80S AND LOWS
IN THE 60S. DEPENDING ON WARM SECTOR VS COLD SECTOR AS THE FNTS
CROSS THE AREA WILL MAKE SLIGHT DIFFERENCES BETWEEN MID 80 AND LOWER
80S.
&&
.AVIATION.../00Z TO 24Z/
WARM SFC FRONT IS THE FOCUS FOR SHOWERS AND THUNDERSTORMS THIS
EVENING...SOME STRONG TO SEVERE. WITH AN UNSTABLE ATMOSPHERE EXPECT
ISOLATED TO SCATTERED CLUSTERS OF SHOWERS AND THUNDERSTORMS TO
CONTINUE TO DEVELOP ALONG THIS BOUNDARY THROUGH THE OVERNIGHT. THE
WARM FRONT SHOULD LIFT FURTHER NORTHWARD TOWARDS OUR AREA MONDAY...
KEEPING THE THREAT AND THEREFORE AT LEAST VCSH AND A CB GROUP GOING
THROUGH THE BULK OF THE TAF FORECAST. THE OTHER CONCERN TONIGHT WILL
BE FOG. EXPECT MAINLY MVFR CONDITIONS OVERNIGHT...BUT WORSE
CONDITIONS ARE POSSIBLE SHOULD WE CLEAR OUT MORE THAN CURRENTLY
EXPECTED. OTHERWISE...WINDS WILL GENERALLY BE LIGHT EXCEPT STRONGER
AND MORE VARIABLE IN THE VCTY OF THUNDERSTORMS.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...ABE/RAY
LONG TERM....DUSTY
AVIATION...RAY
Hazardous weather outlook, Jun 19, 8:00 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
900 PM EDT SUN JUN 19 2011
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
900 PM EDT SUN JUN 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A WARM FRONT BEGINS
TO SHIFT NORTHWARD TOWARDS THE AREA. A FEW STORMS MAY BECOME STRONG
AND PRODUCE GUSTY WINDS. IN ADDITION...SOME STORMS MAY PRODUCE HEAVY
RAIN CAUSING SOME MINOR NUISANCE FLOODING...ESPECIALLY LOW WATER
CROSSINGS. ANY HEAVY RAIN WILL ALSO CAUSE SIGNIFICANT PONDING OF
WATER ON AREA ROADS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AND MONDAY NIGHT...AND
AGAIN TUESDAY NIGHT THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT ANTICIPATED.
RAY
In the hours before
Special weather statement, Jun 19, 5:18 PM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
618 PM EDT SUN JUN 19 2011
KYZ107-110-119-120-192245-
JOHNSON-MARTIN-FLOYD-PIKE-
618 PM EDT SUN JUN 19 2011
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 645
PM EDT SUNDAY EVENING...
SOUTHEASTERN JOHNSON...
CENTRAL MARTIN...
EXTREME NORTH CENTRAL FLOYD AND
EXTREME NORTH CENTRAL PIKE.
AT 617 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR THELMA...OR
NEAR PAINTSVILLE...MOVING EAST AT 35 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DAVISPORT
AROUND 630 PM EDT...PEVIER AROUND 635 PM EDT...ANDY AROUND 640 PM
EDT...BEAUTY AROUND 645 PM EDT...
RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50
MPH AND FREQUENT LIGHTNING IN THESE AREAS.
AR
Event by event
26 flash flood, 10 heavy rain, 6 thunderstorm wind, 4 flood. Local standard time, as filed.
Heavy Rain, Pulaski
- When
- June 19, 8:00 PM EST to June 20, 7:40 AM EST
- Where
- Pulaski County, 5 mi WSW of Bee Lick
- Reported by
- Trained Spotter
- Coordinates
- 37.292, -84.584
A trained spotter reported that 3.51 inches of rain had fallen since 9 pm on Sunday evening. The bulk of the rain had fallen since midnight.
Heavy Rain, Knox
- When
- June 20, 1:00 AM EST to 5:00 AM EST
- Where
- Knox County, Bryants Store
- Reported by
- Other Federal Agency
- Coordinates
- 36.770, -83.920
A four hour rainfall total of 4.33 inches was reported in Bryants Store.
Thunderstorm Wind, Laurel
- When
- June 20, 1:08 AM EST to 1:13 AM EST
- Where
- Laurel County, East Bernstadt
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Department of Highways
- Coordinates
- 37.180, -84.120
Several trees were blown down.
Thunderstorm Wind, Laurel
- When
- June 20, 1:13 AM EST to 1:20 AM EST
- Where
- Laurel County, 2 mi E of London
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 37.130, -84.044
Trees were blown down on Old Way Rd.
Heavy Rain, Bell
- When
- June 20, 1:26 AM EST to 4:26 AM EST
- Where
- Bell County, 2 mi ESE of Middlesboro
- Reported by
- Park/Forest Service
- Coordinates
- 36.589, -83.687
The Yellow Creek RAWS site measured a three hour rainfall total of 3.05 inches.
Heavy Rain, Bell
- When
- June 20, 1:35 AM EST to 5:35 AM EST
- Where
- Bell County, Middlesboro
- Reported by
- AWOS
- Coordinates
- 36.600, -83.720
A rainfall total of 4.42 inches was measured by the Middlesboro Bell county Airport AWOS between 235 and 635 am, with 1.88 inches of that rain falling between 535 and 635 am.
Heavy Rain, Bell
- When
- June 20, 1:55 AM EST to 6:35 AM EST
- Where
- Bell County, Middlesboro Bell Arp
- Reported by
- Newspaper
- Coordinates
- 36.620, -83.730
The airport in Middlesboro received 7.11 inches of rainfall in about 6 hours during the overnight and early morning hours of June 20th.
Thunderstorm Wind, Bell
- When
- June 20, 1:58 AM EST to 2:05 AM EST
- Where
- Bell County, Wasioto
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 36.750, -83.680
A tree was blown down on Hardbell Station Rd near the Wasioto golf course.
Heavy Rain, Bell
- When
- June 20, 2:00 AM EST to 6:25 AM EST
- Where
- Bell County, 2 mi ESE of Middlesboro
- Reported by
- Park/Forest Service
- Coordinates
- 36.589, -83.687
It was reported that 5.71 inches of rain had fallen near Middlesboro between 3 and 725 am, with 1.26 inches of that total accumulating between 625 and 725 am.
Thunderstorm Wind, Knox
- When
- June 20, 2:07 AM EST to 2:13 AM EST
- Where
- Knox County, 1.41 mi N of Rain
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 36.740, -83.933
Trees were blown down on Hwy 1809.
Flash Flood, Whitley
- When
- June 20, 3:20 AM EST to 4:40 AM EST
- Where
- Whitley County, 0.47 mi NW of Goins to 1.25 mi SW of Goins
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.684, -83.907
Motorists were stranded in their cars along 92E about 1 mile from the Bell county line. The dispatcher reported that water rescues were in progress.
Flash Flood, Knox
- When
- June 20, 3:30 AM EST to 8:00 AM EST
- Where
- Knox County, 1.58 mi W of Warren to 1.17 mi E of Anchor
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 36.751, -83.859
Dispatch reported that several feet of water was flowing over KY 255 and that the road had been closed as a result of the flooding. The flood water had also moved homes off of their foundations around Barbourville.
Flash Flood, Knox
- When
- June 20, 3:30 AM EST to 8:00 AM EST
- Where
- Knox County, 0.97 mi WSW of Kayjay to 0.6 mi WSW of Wheeler
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 36.726, -83.847
Residents of a home on Jones Town Road south of Kayjay awoke around 5 am EDT on June 20th to find over 2 feet of flood water in their home. The front door could not be opened due to the pressure of the water against it, so the two people, along with their dog, were forced to escape through a window.
Flash Flood, Knox
- When
- June 20, 3:30 AM EST to 8:00 AM EST
- Where
- Knox County, 1.55 mi S of Hubbs to 1.63 mi SSE of Anchor
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 36.758, -83.871
Two other residents of Kayjay were trapped in their home for a period of time as it floated along KY 225 during the height of the June 20th flash flood. The house sustained heavy damage along with many of the owners belongings.
Flash Flood, Knox
- When
- June 20, 3:30 AM EST to 8:00 AM EST
- Where
- Knox County, 1.7 mi N of Anchor to 1.34 mi SSW of Anchor
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 36.754, -83.875
A Kayjay man was killed when flood waters swept the trailer he and his mother lived in away and smashed it against a bridge downstream. The man's mother survived and was rescued some time later.
Flash Flood, Knox
- When
- June 20, 3:30 AM EST to 8:00 AM EST
- Where
- Knox County, 1.72 mi N of Anchor to 1.62 mi SSE of Anchor
- Cause
- Heavy Rain
- Property damage
- $3.0 million
- Reported by
- Newspaper
- Coordinates
- 36.755, -83.869
Twenty seven homes were destroyed during the June 20th flash flood in Kayjay.
Flash Flood, Bell
- When
- June 20, 4:00 AM EST to 7:30 AM EST
- Where
- Bell County, 1.96 mi E of Middlesboro to 0.59 mi SE of Binghamton
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.600, -83.685
Numerous roads were under water throughout Middlesboro, including 35th, 19th, and 25A. A spotter reported that at least 3-4 inches of rain had fallen overnight.
Flash Flood, Bell
- When
- June 20, 4:00 AM EST to 7:30 AM EST
- Where
- Bell County, 0.57 mi SW of Middlesboro Bell Arp to 0.96 mi SSE of Paramount
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.615, -83.738
About 4 inches of water were flowing across KY 25E near the mall. Numerous roads throughout Middlesboro were under water.
Flash Flood, Bell
- When
- June 20, 4:00 AM EST to 7:30 AM EST
- Where
- Bell County, 1.02 mi N of Paramount to 0.64 mi SSE of Paramount
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.615, -83.750
Three miners were trapped in a mine when flood waters began rushing into the shaft they were working in. The men were trapped for 14 hours before they were able to be rescued.
Thunderstorm Wind, Whitley
- When
- June 20, 4:02 AM EST to 4:10 AM EST
- Where
- Whitley County, 1 mi ESE of Goins
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Department of Highways
- Coordinates
- 36.675, -83.883
Sixty to ninety trees were blown down on Hwy 92E near the Knox county line.
Heavy Rain, Estill
- When
- June 20, 6:00 AM EST to 6:30 AM EST
- Where
- Estill County, Red Lick
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.620, -84.030
Driveways of several residences were washed out into the roadway at Red Lick.
Heavy Rain, Montgomery
- When
- June 20, 6:00 AM EST to 9:15 AM EST
- Where
- Montgomery County, Mt Sterling
- Reported by
- COOP Observer
- Coordinates
- 38.050, -83.950
A volunteer weather observer measured 3.14 inches of rainfall in Mount Sterling between 7 and 1015 am.
Heavy Rain, Perry
- When
- June 20, 6:00 AM EST to 12:15 PM EST
- Where
- Perry County, Hazard
- Reported by
- COOP Observer
- Coordinates
- 37.250, -83.200
A volunteer weather observer reported that 3.05 inches of rain had fallen in Hazard since 7 am.
Flood, Bell
- When
- June 20, 7:30 AM EST to 8:57 PM EST
- Where
- Bell County, 0.8 mi W of Middlesboro Bell Arp to 0.83 mi S of Paramount
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.619, -83.744
Several roads were still closed in and near Middlesboro due to flooding. Multiple water rescues were underway as well.
Flash Flood, Perry
- When
- June 20, 7:30 AM EST to 12:15 PM EST
- Where
- Perry County, 0.64 mi W of Bulan to 0.79 mi NNW of Hilton
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.299, -83.182
A couple of feet water was seen flowing across Hwy 476 at the Hardburly exit. Bulan-Hiner Road was also closed due to flooding.
Flood, Bell
- When
- June 20, 7:30 AM EST to 8:57 PM EST
- Where
- Bell County, 0.64 mi WSW of Middlesboro Bell Arp to 0.77 mi SE of Paramount
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Newspaper
- Coordinates
- 36.617, -83.741
Parts of Old Pineville Pike, Cumberland Ave, and 25th St were severely flooded in Middlesboro. By midmorning, the Cumberland Gap Tunnel was closed and parts of Hwy 25E were impassable. The Binghamton area of Middlesboro was also under water, with many residents having to use boats to navigate the flooded streets.
Flash Flood, Wolfe
- When
- June 20, 8:00 AM EST to 12:00 PM EST
- Where
- Wolfe County, 0.92 mi NW of Campton to 1.47 mi WSW of Campton
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.741, -83.560
Culverts were overflowing due to heavy rainfall in and around Campton. Water was over roads at Wolfe Lake, 191 between Stillwater and Campton, Plummers Creek Road, and Johnson Road.
Flood, Knox
- When
- June 20, 8:00 AM EST to 8:57 PM EST
- Where
- Knox County, 1.3 mi NE of Anchor to 1.18 mi SSE of Warren
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 36.742, -83.852
Brush Creek remained out of it's banks flooding KY 225 and other roadways in the area through most of the day.
Thunderstorm Wind, Letcher
- When
- June 20, 8:05 AM EST to 8:20 AM EST
- Where
- Letcher County, 1.06 mi WSW of Ermine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 37.113, -82.797
Several trees were blown down on Hwy 119 near Little Cowan Creek.
Heavy Rain, Breathitt
- When
- June 20, 8:50 AM EST to 9:20 AM EST
- Where
- Breathitt County, Jackson
- Reported by
- NWS Employee
- Coordinates
- 37.550, -83.380
An inch of rain fell in 30 minutes in Jackson. A total of 2.25 inches of rain had fallen in Jackson since the previous day.
Flash Flood, Breathitt
- When
- June 20, 9:00 AM EST to 12:30 PM EST
- Where
- Breathitt County, 0.63 mi NNE of Jackson to 0.58 mi NNE of Jackson
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 37.558, -83.376
A car drove into flood waters near the BP station in downtown Jackson.
Flash Flood, Breathitt
- When
- June 20, 9:30 AM EST to 12:30 PM EST
- Where
- Breathitt County, 0.09 mi NNW of Jackson to 0.35 mi NE of Jackson
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 37.551, -83.381
Bridge Hollow Road was impassable due to flash flooding.
Flash Flood, Breathitt
- When
- June 20, 9:45 AM EST to 12:30 PM EST
- Where
- Breathitt County, 0.34 mi SSE of Watts to 0.48 mi SSE of Watts
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.445, -83.318
Flash flooding was occurring along Watts Rd in Watts.
Flash Flood, Breathitt
- When
- June 20, 9:45 AM EST to 12:30 PM EST
- Where
- Breathitt County, 0.29 mi WNW of War Creek to 1.07 mi S of Lawson
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.602, -83.485
Hwy 541 and most of the side roads off of Hwy 541 were affected by flash flooding.
Flash Flood, Breathitt
- When
- June 20, 9:45 AM EST to 12:30 PM EST
- Where
- Breathitt County, 1.78 mi W of Kragon to 1.38 mi W of Kragon
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.523, -83.382
Robinson Fork was closed due to flash flooding.
Flash Flood, Breathitt
- When
- June 20, 9:45 AM EST to 12:30 PM EST
- Where
- Breathitt County, 1.38 mi S of Yeadon to 1.09 mi NE of Juan
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.530, -83.454
Belcher Fork Road was impassable due to flash flooding.
Flash Flood, Breathitt
- When
- June 20, 9:48 AM EST to 12:30 PM EST
- Where
- Breathitt County, 0.48 mi N of Elkatawa to 0.68 mi ENE of Elkatawa
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.557, -83.432
Millers Branch had left its banks and was at the bottom of the bridge going over Hwy 52 in Elkatawa.
Flash Flood, Perry
- When
- June 20, 10:00 AM EST to 1:00 PM EST
- Where
- Perry County, 1.49 mi NNE of Butterfly to 1.5 mi NW of Butterfly
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.300, -83.271
Knee deep water was seen flowing over Pigeon Roost Road. Residents were stranded.
Flash Flood, Menifee
- When
- June 20, 10:10 AM EST to 12:30 PM EST
- Where
- Menifee County, 0.84 mi WNW of Means to 0.61 mi WSW of Means
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.956, -83.784
Highway 460 was closed due to flash flooding in Means.
Flash Flood, Perry
- When
- June 20, 10:30 AM EST to 1:00 PM EST
- Where
- Perry County, 0.49 mi NE of Hayslen to 0.48 mi SSE of Hayslen
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.326, -83.214
Harveyton Road was closed.
Flash Flood, Perry
- When
- June 20, 10:30 AM EST to 1:00 PM EST
- Where
- Perry County, 1.79 mi SSW of Engle to 1.16 mi E of Manuel
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.357, -83.265
The road at Typo was closed due to flash flooding.
Flash Flood, Perry
- When
- June 20, 10:30 AM EST to 1:00 PM EST
- Where
- Perry County, 1.28 mi W of Bonnyman to 1.04 mi NNW of Typo
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.300, -83.253
Lower Second Creek Rd was closed northwest of Hazard.
Flash Flood, Perry
- When
- June 20, 10:30 AM EST to 1:00 PM EST
- Where
- Perry County, 0.31 mi S of Lamont to 0.38 mi S of Lamont
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.346, -83.319
Sixteen Mile Creek Road was closed 9 miles northwest of Hazard.
Flash Flood, Lee
- When
- June 20, 12:00 PM EST to 2:00 PM EST
- Where
- Lee County, 1.5 mi NE of Lower Buffalo to 1.91 mi E of Lower Buffalo
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- COOP Observer
- Coordinates
- 37.547, -83.683
A bridge was washed out on Paw Paw Creek Road south of Beattyville. In fact, several roads in Lee county were damaged due to flash flooding on June 20th. The governor of Kentucky declared a state of emergency in Lee county.
Flash Flood, Lee
- When
- June 20, 12:00 PM EST to 2:00 PM EST
- Where
- Lee County, 0.45 mi ENE of Beattyville to 3.07 mi WNW of Lower Buffalo
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 37.582, -83.712
Significant damage occurred to roads in the Brushy Creek, Wide Creek, Paw Paw, and Primrose Lane areas in the June 20th flash floods. Kentucky Hwy 52S was also heavily damaged in the Sharp Rock area when the hillside below the road collapsed and slid away.
Flood, Whitley
- When
- June 20, 12:29 PM EST to 12:44 PM EST
- Where
- Whitley County, Rockholds to 0.44 mi SSE of Rockholds
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.830, -84.120
Streams were observed over roads and bridges in Rockholds. The event occurred between 129 and 144 pm.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 19 to 20, 2011$8.1 million · 2.75 in hail · 33 events
- Hail and Damaging Winds in Colorado, June 19, 2011$21 million · 2 in hail · 10 events
- Heat in Oklahoma, June 19, 20111 death · 1 event
- Tornadoes and Damaging Winds in Kentucky, June 19, 2011$55,000 · EF2 · 11 events
- Tornado and Damaging Winds in Illinois, June 19, 20111 injured · $1.0 million · EF1 · 10 events
- Tornado and Hail in Iowa, June 19 to 20, 2011$760,000 · EF1 · 21 events
- Flash Flooding and Hail in Nebraska, June 19 to 20, 2011$139,000 · 2.75 in hail · 59 events
- Flash Flooding and Flooding in Ohio, June 19 to 20, 2011$1.5 million · 0.75 in hail · 7 events
- Wildfire in Texas, June 19 to 21, 2011$500,000 · 1 event
- Flash Flood and Flooding in Pennsylvania, June 19 to 20, 2011$270,000 · 6 events
- Damaging Winds and Lightning Strike in North Carolina, June 19, 2011$200,000 · 60 kt wind · 6 events
- Flash Flood and Hail in Iowa, June 19 to 20, 2011$105,000 · 1.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320181, 317136, 317113, 317118, 317123, 317137, 325412, 317119, 317138, 317121, 317130, 317135, 325454, 325455, 325459, 325463, 317126, 317131, 325509, 317122, 320178, 320188, 321403, 320182, 320184, 325401, 320183, 339276, 320186, 320189, 320187, 320190, 320191, 320192, 320193, 320194, 320196, 320197, 320199, 320201, and more.